Arkansas, 2022

Hail and Damaging Winds in Arkansas, May 14 to 15, 2022

May 14 to 15, 2022 · NWS TSA · 16 events in 5 counties and zones

Scattered strong to severe thunderstorms developed across west central Arkansas during the early morning hours of the 14th. The strongest storms produced large hail to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms developed across west central Arkansas during the early morning hours of the 14th. The strongest storms produced large hail to half dollar size. Isolated strong to severe thunderstorms redeveloped late in the evening across northwestern Arkansas. Moderately strong instability combined with strong deep layer wind shear promoted the development of a supercell in Washington County, which produced large hail up to ping pong ball size.

Thunderstorms that developed across northeastern Kansas during the early morning hours of the 15th, moved southeast across portions of northwestern Arkansas during the afternoon. Additional thunderstorms developed during the late afternoon and evening near the outflow boundary from these storms. The strongest storms produced large hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 11:23 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 13, 11:23 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1223 AM CDT Sat May 14 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 912 PM CDT Fri May 13 2022

Forecast area currently has scattered storms on its periphery
with early day precip and cloud cover helping maintain stronger
inhibition thus far this evening across the local region. Severe
storms ongoing across south central KS / northern OK likely pose
the higher chance of spreading into the region later tonight,
however a lack of storm coalescence thus far should favor more
isolated coverage and lesser overnight duration. Otherwise, the
trend within short term guidance along with prevailing and
strengthening inhibition should further limit overnight coverage
and precip chances have been lowered. Remainder of forecast
elements are on track.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 118 PM CDT Fri May 13 2022

After a bit of a lull in the thunderstorm chances on Saturday, the
potential for storms is forecast to increase on Sunday as a mid-level
shortwave moves across the central Plains and pushes a cold front
through the area. Some of these storms could be severe with
large hail and damaging winds the main concern. Dry conditions are
forecast Monday in the wake of the frontal boundary that is forecast to
stall near the Red River. However, the chances of showers and
storms will return to portions of northeast Oklahoma and northwest
Arkansas late Monday night into Tuesday morning as the front moves
back north across the area as a warm front.

The next chance for any showers and storms will come Wednesday night
across northeast Oklahoma and northwest Arkansas as a weak mid-level
shortwave traverses the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Sat May 14 2022

VFR conditions will prevail through the period with the exception
of some patchy fog possible through early morning at some sites,
particularly the northwest Arkansas sites. A stray storm or two
can also not be ruled out completely, but confidence in affecting
any one terminal is small. winds will remain light and variable
throughout the period.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  64  89  62 /   0  10  30  30
FSM   89  66  90  65 /  10  10  10  30
MLC   88  65  90  64 /   0  10  10  20
BVO   87  62  89  58 /   0  10  30  30
FYV   87  62  88  61 /  10  10  20  40
BYV   83  61  86  60 /  10  10  20  50
MKO   86  64  88  62 /   0  10  20  30
MIO   84  61  85  58 /   0  10  30  40
F10   87  64  89  63 /   0  10  10  20
HHW   89  66  91  65 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....10
AVIATION...04
Hazardous weather outlook, May 13, 3:56 PM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Fri May 13 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Fri May 13 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Overnight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma, west of state highway 99.
	ONSET...After 7 PM.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 5 PM.

DISCUSSION...
Isolated to scattered storms may continue to develop late this
afternoon across southeast Oklahoma through northwest Arkansas.
Strong instability resides across portions of this region and
a limited risk of severe weather would exist with mature storms.
A focus for evening into overnight storms will be along a weak
cold front draped across south central Kansas into western Oklahoma.
Storms which develop across this region have access to strong
instability and would support severe weather potential into
the late night hours with any well developed storm or larger
storm complex primarily across northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY through WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...

Thunderstorm chances return Sunday in association with a nearby
frontal boundary along with a limited to elevated risk of severe
weather, especially across northeast Oklahoma and northwest
Arkansas. Low thunderstorm chances will persist near
the Kansas and Missouri borders through the middle of next week,
along with some severe weather potential.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 2 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sebastian

When
May 14, 2:30 AM CST to 2:45 AM CST
Where
Sebastian County, Rye Hill
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.270, -94.370

Hail up to half dollar size damaged vehicles and businesses, and fell for at least 15 minutes.

Hail, Washington

When
May 14, 8:50 PM CST to 8:55 PM CST
Where
Washington County, Savoy
Measured
1.5 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.100, -94.330

Hail up to ping pong ball size damaged vehicles and homes.

Thunderstorm Wind, Benton

When
May 15, 11:30 AM CST
Where
Benton County, 0.56 mi E of Pea Ridge
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.450, -94.110

Strong thunderstorm wind blew down trees.

Hail, Washington

When
May 15, 11:34 AM CST
Where
Washington County, 0.56 mi E of Habberton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.120, -94.040

Thunderstorm Wind, Carroll

When
May 15, 11:35 AM CST
Where
Carroll County, 1.31 mi WNW of Grandview
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.440, -93.640

Strong thunderstorm wind damaged the roof of a barn, and snapped large tree limbs.

Hail, Carroll

When
May 15, 11:38 AM CST
Where
Carroll County, 2.33 mi ENE of Beaver
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -93.730

Hail, Washington

When
May 15, 11:43 AM CST
Where
Washington County, 1.12 mi E of Sonora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.170, -94.030

Thunderstorm Wind, Benton

When
May 15, 11:46 AM CST
Where
Benton County, 1.31 mi ESE of Bentonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.360, -94.200

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Benton

When
May 15, 11:50 AM CST
Where
Benton County, 0.89 mi SE of Bentonville Muni Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.340, -94.210

Strong thunderstorm wind blew down trees.

Hail, Benton

When
May 15, 12:16 PM CST
Where
Benton County, 0.56 mi E of Monte Ne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.280, -94.060

Hail, Crawford

When
May 15, 3:00 PM CST
Where
Crawford County, Rudy
Measured
0.88 in hail
Reported by
Public
Coordinates
35.530, -94.280

Hail, Crawford

When
May 15, 3:01 PM CST
Where
Crawford County, 1.38 mi N of Dean Spg
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -94.220

Hail, Crawford

When
May 15, 3:03 PM CST
Where
Crawford County, 0.56 mi E of Alma
Measured
1 in hail
Reported by
Public
Coordinates
35.480, -94.220

Hail, Washington

When
May 15, 6:10 PM CST
Where
Washington County, Farmington
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -94.250

Hail, Washington

When
May 15, 6:47 PM CST
Where
Washington County, 1.78 mi NE of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.140, -94.230

Hail, Washington

When
May 15, 6:56 PM CST
Where
Washington County, Johnson
Measured
1 in hail
Reported by
Public
Coordinates
36.130, -94.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027100, 1027101, 1030934, 1030935, 1030938, 1030941, 1030939, 1030940, 1030942, 1030943, 1030945, 1030946, 1030947, 1030974, 1030978, 1030979.